Alert archive / West Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 9, 2020, 4:21 PM EDT for Clay County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 4:21 PM EDT (20:21 UTC)
- Expired
- Jul 9, 2020, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
County Clay County, WV
The radar
The Charleston,WV radar (KRLX), 70 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459
WWUS81 KRLX 092021
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
421 PM EDT Thu Jul 9 2020
WVZ027-519-092045-
Clay-Northwest Nicholas-
421 PM EDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NICHOLAS AND CENTRAL
CLAY COUNTIES...
At 420 PM EDT, a strong thunderstorm was located near Summersville,
moving northwest at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Summersville, Widen, Muddlety, Drennan and Indore.
This includes Route 19 between mile markers 44 and 52.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3822 8096 3834 8117 3853 8089 3851 8088
3852 8086 3837 8074
TIME...MOT...LOC 2020Z 138DEG 7KT 3834 8088
$$
JPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:38 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 9, 2:38 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
238 PM EDT Thu Jul 9 2020
.SYNOPSIS...
Heat persists today before a cold front arrives Friday night,
bringing showers and thunderstorms to the area. More seasonable
temperature are expected to round out the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 240 PM Thursday...
Afternoon diurnal cumulus field is in full swing today, with a
few showers and thunderstorms sprouting across the higher
terrain and portions of southeast Ohio. Stagnant air flow aloft
will restrict movement of showers this afternoon initially, but
will gradually push westward and dissipate heading into the
evening.
Churning up the east coast is a tropical system that puts
Central Appalachia in a holding pattern for any changes to the
upper level flow. Once this feature migrates further northward,
a surface cold front will swing into the Ohio Valley and
encroach on the western perimeter of the CWA by Friday
afternoon. A few showers may transpire in the warm pre-frontal
environment, but the best chance for convection moves into the
area in a linear fashion from the west. Convection will prevail
into the end of the near term period with periods of heavy rain.
Temperatures are well on their way into the mid 90s this
afternoon with heat indices climbing to near triple digits. Heat
Advisory in effect will run through 8 PM this evening as we
remain in the midst of a persistent heat wave. Temperatures will
come close to heat advisory levels on Friday, but more
localized than widespread as today, so will hold off on issuing
any headlines with this forecast update. This will be in part to
additional cloud coverage moving in with the upper level trough
accompanying the surface front and the arrival of rain.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 230 PM Thursday...
The start of the period will be active as the front slides across
the region with accompanying showers and thunderstorms. These
showers and thunderstorms will gradually subside with frontal
passage overnight Friday. More normal temperatures will follow
through the weekend.
Should see a break from more organized storms Saturday but this will
be short-lived. The next system is quick on the heels of Friday's
front. Showers and thunderstorms will once again be possible
Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 235 PM Thursday...
The brief respite from the heat comes to an end as a ridge builds
across the Ohio Valley to start the workweek. Temperatures gradually
build throughout the week to above normal range. The threat of popup
showers and storms return during daytime heating. Do not anticipate
any organized systems through midweek.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 130 PM Thursday...
Diurnally driven cumulus field has sprouted across the region
this afternoon with a bit of vertical growth in some areas
prompting an isolated shower. Further escalation of cloud
development could invoke scattered showers and thunderstorms
into the afternoon and evening, but confidence remains low on
direct impacts to any individual terminal. Handled this with
VCTS for now at a few sites, but may need to opt for amendments
based on radar trends later on today.
Overnight period will feature potential for river valley fog
once again, primarily across the mountains and at sites that do
see rain from this afternoon. Elected to drop EKN down to LIFR
for Friday morning while only hinting at a drop in vsbys at all
sites with the exception of HTS and BKW.
VFR prevails after sunrise Friday morning ahead of a line of
convection in conjunction with a cold front arriving just beyond
the current TAF period. In the meantime, winds will be light and
variable through the majority of the period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and location of showers and
thunderstorms may warrant AMDs this afternoon.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z FRIDAY...
IFR possible in showers and thunderstorms Friday afternoon into
Friday night, and in fog or stratus in and near the mountains
early Saturday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>011-
013>020-024>031.
OH...Heat Advisory until 8 PM EDT this evening for OHZ066-067-075-
076-083>087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...JB/MEK
NEAR TERM...MEK
SHORT TERM...JB
LONG TERM...JB
AVIATION...MEKHazardous weather outlook, Jul 9, 4:05 AM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 405 AM EDT Thu Jul 9 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031- 100815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison- 405 AM EDT Thu Jul 9 2020 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices may flirt with Heat Advisory levels Friday. Heat index values should briefly peak in the upper 90s to perhaps around 100 degrees. A Heat Advisory may eventually be required for portions of the area if conditions become hotter than currently forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ032>034-039-040-515>526-100815- Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 405 AM EDT Thu Jul 9 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 9, 3:48 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Charleston WV 348 PM EDT Thu Jul 9 2020 WVZ517-519-092015- Northwest Nicholas-Northwest Fayette- 348 PM EDT Thu Jul 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NICHOLAS AND NORTHERN FAYETTE COUNTIES... At 348 PM EDT, a strong thunderstorm was located near Ansted, or 7 miles northeast of Fayetteville, moving northwest at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Fayetteville, Ansted, Gauley Bridge, Hawks Nest State Park, Kesslers Cross Lanes and Drennan. This includes Route 19 between mile markers 18 and 33. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3814 8125 3833 8098 3812 8086 3799 8102 TIME...MOT...LOC 1948Z 135DEG 7KT 3812 8101 JP
Special weather statement, Jul 9, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
421 PM EDT Thu Jul 9 2020
WVZ027-519-092045-
Clay-Northwest Nicholas-
421 PM EDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NICHOLAS AND CENTRAL
CLAY COUNTIES...
At 420 PM EDT, a strong thunderstorm was located near Summersville,
moving northwest at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Summersville, Widen, Muddlety, Drennan and Indore.
This includes Route 19 between mile markers 44 and 52.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3822 8096 3834 8117 3853 8089 3851 8088
3852 8086 3837 8074
TIME...MOT...LOC 2020Z 138DEG 7KT 3834 8088
JPThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:03 PM EDT | Special Weather Statement | RLX | Tucker | 27 min |
| Jul 8, 8:18 PM EDT | Flash Flood Warning | RLX | Randolph | 80 min |
| Jul 8, 8:30 PM EDT | Special Weather Statement | RLX | Randolph | 30 min |
| Jul 9, 3:48 PM EDT | Special Weather Statement | RLX | Fayette | 27 min |
| Jul 9, 4:35 PM EDT | Special Weather Statement | RLX | Webster | 25 min |
| Jul 9, 4:59 PM EDT | Special Weather Statement | RLX | Boone | 31 min |
| Jul 9, 5:05 PM EDT | Special Weather Statement | RLX | Webster | 25 min |
| Jul 9, 5:31 PM EDT | Special Weather Statement | RLX | Webster | 29 min |
| Jul 9, 6:01 PM EDT | Special Weather Statement | RLX | Webster | 29 min |
| Jul 9, 6:12 PM EDT | Special Weather Statement | RLX | Upshur | 33 min |
| Jul 9, 6:14 PM EDT | Special Weather Statement | RLX | Logan | 31 min |
| Jul 9, 6:32 PM EDT | Special Weather Statement | RLX | Wyoming | 28 min |
| Jul 9, 7:14 PM EDT | Special Weather Statement | RLX | Taylor | 31 min |
| Jul 9, 7:25 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Taylor | 24 min |
| Jul 9, 7:48 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Taylor | 29 min |
Nearby
Special Weather Statements in West Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.